Q. I am in very good health except for recurrent sinus infections. Recently, my internist put me on a 12-day tapered course of prednisone.

Within days I thought I was going crazy. I became extremely agitated and irritable and the least little thing set me off. I didn’t sleep for three days, even with sleeping pills. I couldn’t concentrate. My blood pressure soared and I became very fearful.
My doctor never warned me about any of this. Are these normal side effects of prednisone and what will I do if I have to take this drug again?

A. Prednisone and other corticosteroids (Medrol and Deltasone Dosepaks) relieve symptoms from a variety of conditions. Arthritis, asthma and severe skin reactions to poison ivy or sunburn are just some of the disorders these drugs treat.

Many people experience severe psychological reactions to high doses of such drugs. Steroid psychosis can cause anxiety, agitation, euphoria, insomnia, mood swings, personality changes and even serious depression. Some may experience memory problems or hallucinations.
Let your doctor know you are susceptible to this kind of reaction. If you ever have to take more than 40 mg of prednisone at a time, you may need medication to counteract the psychiatric side effects.

If sinusitis is caused by an infection, an antibiotic may be appropriate. Researchers are discovering that an old-fashioned, inexpensive drug such as amoxicillin may be a good choice. Here is an article for more details. If you really want to learn more about sinusitis, our one-hour radio interview with Harold C. Pillsbury, MD, FACS and Ronald Gerbe, MD, may be of great interest.

Read more information & testimonials on Prednisone side effects.

Join Over 75,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Joan
    Trenton, New Jersey
    Reply

    I was recently diagnose with a rare form auto-immune kidney disease. Was prescribed 80mg. prednisone the end of January. Over the last few months. I am now down to 25mg. I have always been an upbeat, positive healthy person. I am 56 yrs old and no diabetes, up to now (prednisone induced), no cholesterol or blood pressure problems. Since taking the prednisone I am a mental and physical mess. Can’t think straight or even keep a positive thought. Feeling like I am just here taking up space with no feelings. I’m finding it impossible to feel love of myself or others, and that is not like me at all. I AM SO SCARED I WILL NEVER FEEL THE SAME OR BE LIKE I WAS. Can someone please help as I am scared I will die.

  2. jj
    n.c.
    Reply

    My wife has been on prednisone for many years because of kidney a transplant. She experiences insomnia, agitation, and ungodly, unbelieveable mood swings. Her mood swings are to the point where she will say things like I wish you were dead, move out, I will call the police and have you arrested. I have been taking care of her for over 20 years, and I am at the point where I just wish I would die because she has totally worn me out physically, mentally, and emotionally. I feel sorry for anyone that has to deal with their loved ones that are on this medication. I know they can’t help it, but doctors must know something that could help! I am at he point where I want to move out, but I know I would feel so guilty knowing she would have to fend for herself. At what point does someone with a huge heart that enough is a enough!!!

  3. Suzanne M
    warren, MI
    Reply

    I was given Prednisone (dose pack) for a sinus infection. I am so agitated and shaky. I feel a wreck like I am having a nervous breakdown. I can’t sleep and I feel like I am speeding, yet exhausted. I hate these pills but the antibiotics did not work. now I feel like I have to quit the prednisone and I’m afraid that I will get sick all over again. I do have some anti-anxiety medication which helps a little with the anxiety but I can’t take the nervousness I feel. I also feel like I see things that aren’t there.

  4. Eve
    New York
    Reply

    I was prescribed cortisone for poison ivy. I had a severe reaction to it. I had a full on panic attack with hyperventilation, shaking, heart racing, and crazy thoughts. I almost went to emergency room cause I thought I was having a heart attack. I did not realize it was caused by the cortisone until now. I’ve been worried that another would happen for a year since it happened. Thank you for posting this!

  5. Nancy C
    Reply

    I emailed my doctor and she had me increase my prednisone from 10 mg to 25, and the headaches are gone!

  6. Nancy C
    Reply

    I’d been on 60 mg of Prednisone and am now down to 10 mg. Sadly, my headaches, jaw pain, on and on, have returned. I have temporal arteritis. Maybe when I next see my rheumatologist, she’ll up my dose. The Prednisone has caused hair loss, thin bleeding skin, leg cramps, insomnia – but I didn’t go blind. So you puts your money down and you takes your choice.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.